Alert archive / Kansas / Flash Flood Warnings in 2001
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 17, 2001, 7:44 PM CDT for Harvey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 17, 2001, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harvey County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 180044 FFWICT FFWICT KSC079-180445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 744 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 741 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING...WITH RADAR ESTIMATES OF 3 TO 4 INCHES OF RAINFALL. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT. MOVE UP TO HIGHER GROUND. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL 1145 PM CDT. LAT...LON 3816 9754 3800 9758 3791 9717 3813 9716 /NOONAN NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:05 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Sep 17, 3:05 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON SEP 17 2001 MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP. SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS TONIGHT. THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT. COMBINED WITH 3 HOUR FLASH FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE ENOUGH TO WARRANT FLASH FLOOD WATCH. SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY NIGHT OVER EASTERN KANSAS. ADDITIONAL HEAVY RAIN POSSIBLE IN DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED FOR THAT DAY. NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH SURFACE TROUGH. SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY. GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER LITTLE FROM THEM. .ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT
In the hours before
Special weather statement, Sep 17, 3:49 PM CDT, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT MON SEP 17 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL... SOUTH CENTRAL AND SOUTHEAST KANSAS. SYNOPSIS: A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT. A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND DIME TO NICKEL SIZE HAIL SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. GDP
Special weather statement, Sep 17, 5:10 PM CDT, 2 hours 34 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 510 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| Sep 17, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| Sep 17, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| Sep 17, 9:13 PM CDT | Flash Flood Warning | ICT | Barton | 3 hr |
| Sep 17, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| Sep 17, 10:35 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.